Idaho, 2004

High Wind in Idaho, May 10, 2004

May 10, 2004 · NWS PIH · 5 events in 5 counties and zones

Strong cold front moved through eastern Idaho with strong winds behind it. Idaho Power reported extensive power outages in Blackfoot, Pocatello, American Falls, Aberdeen, Rockford, Shelley, Rexburg, Roberts, Ririe and Pingree.

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Strong cold front moved through eastern Idaho with strong winds behind it. Idaho Power reported extensive power outages in Blackfoot, Pocatello, American Falls, Aberdeen, Rockford, Shelley, Rexburg, Roberts, Ririe and Pingree. Four pole fires reported in Pingree. Thousands of customers without power, some until the morning of the 12th. Visibility on roadways reduced to 1/4 mile mainly on interstate 84 in the eastern Magic Valley. Several areas under 1 mile visibility including Fremont, Lincoln, and Bonneville counties. Many tree branches 2 to 4 inches in diameter downed in the winds in Rexburg. Sustained winds of 40 to 50 mph were widespread with gusts of 50 to 60 mph widely reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 10, 2:30 AM MST, 10 hours 30 minutes earlier.

Area forecast discussion, May 10, 2:30 AM MST, 10 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
330 AM MDT MON MAY 10 2004

.DISCUSSION...
H5 LOW PRESSURE SYSTEM CROSSING NORTHERN CALIFORNIA TODAY AND
LIFTING NORTHEAST INTO IDAHO.  WATER VAPOR PIXS SHOW PRONOUNCED
DARKENING. SURFACE LOW IN MESOETA AND GFS SHOWING STRONG
CYCLOGENISIS LATE THIS AFTERNOON AS IT TRACKS ACROSS SOUTHEAST
CORNER OF THE STATE.  VERY IMPRESSIVE H7 COLD TEMPERATURE ADVECTION
AS WELL AS PRONOUNCED INCREASE IN STATIC STABILITY IN CROSS SECTION
BETWEEN BURLEY AND LOGAN UTAH. 00Z ETA MOS JUMPED WINDS TO 38 KTS
FOR PIH AND 32KTS FOR MLD NEAR 00Z THIS AFTERNOON AND MODELS SUGGEST
50-60KTS COULD MIX DOWN.  ANXIOUS TO SEE 06Z NUMBERS.  HIGH WIND
WATCH ALREADY POSTED FOR THE UPPER SNAKE RIVER VALLEY TODAY.  WILL
INCLUDE SOME AREAS OF BLOWING DUST IN THE UPPER SNAKE RIVER VALLEY
AND ALONG I-84 THROUGH CASSIA COUNTY. FIRE DANGER DEMINISHED ONLY BY
LIVE FULES STILL SHOWING GREEN. AIR MASS VERY DRY BY WILL KEEP
SLIGHT CHANCE OF THUNDERSTORMS IN FORECAST.  PRECIPITATION SHOULD BE
FOCUSED MORE ON TUESDAY AFTER COLD AIR MOVES IN AND AIR MASS WETS
UP. COULD SEE COUPLE OF INCHES OF MOUNTAIN SNOW IN THE CENTRAL
MOUNTAINS MONDAY NIGHT AND EARLY TUESDAY.

EXTENDED MODELS SHOW SLOW PROGRESSION OF UPPER TROUGH OUT OF
FORECAST AREA THROUGH THURSDAY NIGHT. UKMET AND GFS IN FAIR
AGREEMENT WITH FEATURES ACROSS THE EASTERN PACIFIC THROUGH SATURDAY
MORNING. SHOULD BE RELATIVLY WEEK HIGH PRESSURE RIDGE OVER THE AREA
NEXT WEEKEND.

&&

.PIH WATCHES/WARNING/ADVISORIES...HIGH WIND WATCH HAS BEEN ISSUED
FOR PORTIONS OF SOUTHEAST IDAHO THIS AFTERNOON. PLEASE REFER TO
BOINPWPIH FOR THE LATEST INFORMATION.

&&
Hazardous weather outlook, May 10, 11:30 AM MST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
1230 PM MDT MON MAY 10 2004

IDZ017>023-031-032-111200-
EASTERN MAGIC VALLEY-BIG AND LITTLE WOOD RIVER REGION-
SAWTOOTH MOUNTAINS-LOST RIVER/PAHSIMEROI-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
1230 PM MDT MON MAY 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
A HIGH WIND WARNING HAS BEEN ISSUED FOR THE EASTERN MAGIC VALLEY...THE
UPPER AND LOWER SNAKE RIVER VALLEY...AND THE SOUTH-CENTRAL AND CARIBOU
HIGHLANDS FOR THIS AFTERNOON INTO EARLY TONIGHT.  A STRONG COLD FRONT
WILL MOVE ACROSS EAST IDAHO THIS EVENING.  THIS WILL INCREASE THE WINDS
FROM 20 TO 30 MPH EARLY THIS AFTERNOON TO 35 TO 45 MPH WITH GUSTS TO 55
MPH AS THE STRONGEST WINDS PASS THROUGH BETWEEN 5PM TO 7PM THIS
EVENING.  WINDS WILL DECREASE TO 15 TO 25 MPH AFTER SUNSET.  ISOLATED
THUNDERSTORMS ARE ALSO POSSIBLE THIS AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...
WET AND COLD WEATHER IS EXPECTED TUESDAY THROUGH THURSDAY.  AN AREA
OF STRONG LOW PRESSURE WILL MOVE SLOWLY THROUGH SOUTHEAST IDAHO AND
LOWER TEMPERATURES ABOUT 20 DEGREES. NUMEROUS RAIN SHOWERS MIXED
WITH SNOW IN THE MOUNTAINS WILL OCCUR BEHIND THE COLD FRONT TUESDAY
AND LAST INTO THURSDAY.  SNOW LEVELS WILL DROP TO THE VALLEY FLOORS
AT NIGHT WITH A MIX OF RAIN AND SNOW MAINLY ABOVE 5500 FEET DURING
THE DAY. DRIER WEATHER AND A SLOW WARMING TREND WILL COMMENCE NEXT
WEEKEND.

.SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER
CONDITIONS. THIS INFORMATION SHOULD BE CALLED INTO THE LOCAL
NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE
WEATHER HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.

Event by event

5 high wind. Local standard time, as filed.

High Wind, Caribou Highlands

When
May 10, 1:00 PM MST to 11:59 PM MST
Where
Caribou Highlands forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Eastern Magic Valley

When
May 10, 1:00 PM MST to 11:59 PM MST
Where
Eastern Magic Valley forecast zone
Measured
44 kt (51 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Lower Snake River Plain

When
May 10, 1:00 PM MST to 11:59 PM MST
Where
Lower Snake River Plain forecast zone
Measured
38 kt (44 mph) measured sustained
Property damage
$100,000
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, South Central Highlands

When
May 10, 1:00 PM MST to 11:59 PM MST
Where
South Central Highlands forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Upper Snake River Plain

When
May 10, 1:00 PM MST to 11:59 PM MST
Where
Upper Snake River Plain forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2004Every state in 2004This day in weather historyWarnings in Idaho, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398530, 5398531, 5398532, 5398533, 5398534.